Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 1997, 8:09 PM MDT for El Paso County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 8:09 PM MDT (02:09 UTC)
- Expired
- Jun 5, 1997, 9:10 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 060211 SVRPUB COC041-060310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 809 PM MDT THU JUN 5 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 910 PM MDT * SOME LOCATIONS AFFECTED CALHAN THROUGH 830 PM RAMAH BY 815 PM FORT CARSON THROUGH 840 PM * AT 805 PM RADAR SHOWED SEVERE STORMS 4 NORTHWEST OF RAMAH TO 9 MILES SOUTHWEST OF CALHAN MOVING EAST AT 5 MPH. ANOTHER AREA OF SEVERE STORMS WERE LOCATED FROM 8 MILES SOUTHEAST OF FOUNTAIN TO 14 MILES SOUTHWEST OF FOUNTAIN AND WERE MOVING EAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMApGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JKH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:21 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 5, 2:21 PM MDT, 5 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT THU JUN 5 1997 CHALLENGE TONIGHT IS AGAIN THUNDERSTORM CHANCES...COVERAGE AND SEVERITY. MODEL GENERATED SOUNDINGS SHOW A TREMENDOUS AMOUNT OF CAPE OVER EASTERN COLORADO THIS AFTERNOON AND EVENING WITH OVER 2000 J/KG IN THE FAR EAST. ADDITIONALLY...SURFACE BASED LI'S OFF THE ETA SHOW A VERY UNSTABLE AIRMASS OVER EASTERN COLORADO WITH -5 INDICATED OVER THE FAR EAST AT 00Z. QUESTION IS WHETHER WE CAN BREAK THE PRESENT CAP AND TAP INTO ALL THIS POTENTIAL ENERGY. BELIEVE THAT A FEW THINGS WILL WORK TOGETHER TO BREAK THE CAP AND FIRE OFF SCATTERED CONVECTION THIS EVENING. 1ST...THERE IS A DRYLINE-LIKE FEATURE SHOWING UP ON RADAR...RUNNING FROM NEAR LAMAR TO NEAR KIM AND ANOTHER BOUNDARY RUNNING FROM NEAR THATCHER TO NEAR RYE. THESE APPEAR TO BE BOUNDARIES BETWEEN 50 DEGREE DEWPOINT AIR ON ONE SIDE (50S AT PUB...LHX...LAA...COS ETC) AND MUCH DRIER AIR ON THE OTHER (30 DEGREE DEWPOINT IN TAD). THESE MAY ACT TO BREAK THE CAP AND FOCUS SOME SEVERE CONVECTION. ALSO WORKING ON THE CAP AT THIS TIME ARE TEMPERATURES IN THE MID TO HIGH 80S ACROSS THE EASTERN PLAINS. AT THESE TEMPERATURES... SOUNDING DATA WOULD INDICATE THAT THE CAP MUST SOON BREAK. ANOTHER POSSIBLE TRIGGER IS THE ELEVATED CONVECTION MOVING RAPIDLY NORTH INTO SOUTH CENTRAL COLORADO FROM NEW MEXICO. THIS CONVECTION MAY STIR THE ATMOSPHERE ENOUGH TO PUNCTURE THE CAP AND GET CONVECTION GOING. THREATS TONIGHT INCLUDE LARGE HAIL...POSSIBLE DAMAGING WINDS (NOTE INVERTED-V SOUNDINGS ABOVE THE MOIST LAYER) AND HEAVY RAIN. POTENTIAL FOR SEVERE WEATHER IS BEST OVER FAR EASTERN PLAINS...GENERALLY EAST OF LA JUNTA. LW
In the hours before
Special weather statement, Jun 5, 5:54 PM MDT, 2 hours 15 minutes before
COZ071-072-060045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 553 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY... A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND GUSTY WINDS UP TO 45 MPH. PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE NORTHERN END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO THE AIR FORCE ACADEMY. MOORE
Special weather statement, Jun 5, 5:56 PM MDT, 2 hours 13 minutes before
COZ071-072-060045- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TIME... NATIONAL WEATHER SERVICE PUEBLO CO 556 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY... A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND GUSTY WINDS UP TO 45 MPH. AT 550 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE NORTHERN END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO THE AIR FORCE ACADEMY. MOORE
Special weather statement, Jun 5, 5:58 PM MDT, 2 hours 11 minutes before
COZ071-072-060045- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TIME... NATIONAL WEATHER SERVICE PUEBLO CO 556 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST EL PASO COUNTY... A STRONG THUNDERSTORM WILL INTENSIFY OVER NORTHWESTERN EL PASO COUNTY THROUGH 630 PM...AFFECTING MAINLY NORTHERN COLORADO SPRINGS...BLACK FOREST...AND THE AIR FORCE ACADEMY. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND GUSTY WINDS UP TO 45 MPH. AT 550 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR THE NORTHERN END OF COLORADO SPRINGS...STRETCHING FROM BLACK FOREST TO THE AIR FORCE ACADEMY. MOORE
Local storm report, Jun 5, 6:50 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 658 PM MDT THU JUN 5 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0605 PM 6 NE COS (BRIARGATE) CO 0.75 INCH HAIL 06/05/97 EL PASO
Special weather statement, Jun 5, 7:24 PM MDT, 45 minutes before
COZ073-060230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 723 PM MDT THU JUN 5 1997 ...STRONG THUNDERSTORM OVER FREMONT AND PUEBLO COUNTY LINE... AT 720 PM A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 50 NEAR THE FREMONT AND PUEBLO COUNTY LINE. THIS STORM WILL PRODUCE HEAVY RAIN...STRONG GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER. THIS STORM WAS MOVING NORTH AT 5 MPH.
Special weather statement, Jun 5, 7:57 PM MDT, 12 minutes before
COZ071-072-060230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 756 PM MDT THU JUN 5 1997 ...THUNDERSTORMS INCREASING RAPIDLY IN NORTHEAST EL PASO COUNTY... A LINE OF THUNDERSTORMS IN NORTHEAST EL PASO COUNTY WAS INCREASING IN INTENSITY AT 750 PM. THE LINE WAS JUST WEST OF CALHAN AND MOVING EAST AT 10 MPH. WITH ABUNDANT MOISTURE AVAILABLE IN THE AREA... THESE THUNDERSTORMS COULD RAPIDLY BECOME SEVERE. PERSONS IN NORTHEAST EL PASO COUNTY... FROM NEAR YODER NORTH INTO THE CALHAN AND RAMAH AREA SHOULD MOVE TO SHELTER IF THESE STORMS APPROACH. ANOTHER LARGE AREA OF STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF PENROSE AT 750 PM... AND WERE MOVING NORTH AT 5 MPH. TLHESE STORMS WERE LOCATED JUST WEST OF HIGHWAY 115 ON THE SOUTH END OF FORT CARSON. PERSONS TRAVELING ALONG HIGHWAY 115 SHOULD USE CAUTION IF APPROACHING THESE STORMS. JKH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:34 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.